Presented by Dr. Kaare Nordqvist
Grand Forks, North Dakota
The patient is a 35 y.o. television news reporter in a Midwestern state. For the past two yeas she has had inflammatory facial cysts. She had acne when younger, but it was not like this. Recently she’s been treated with intralesional triamcinalone, spironolactone (100 mg/d) and doxycycline 100 mg bid. She has relocated to her family home in North Dakota due to Covid-19.
History: Anamnesis reveals that she had been receiving Restylane and Juvederm for the past two years for old acne scars.
It’s not clear that this pauci cystic diathesis was typical of her earlier acne.
O.E: Deep cysts, 1.5 – 3 cm in diameter in cheeks, chin and nasolabial folds. At any time there are no more than two to three lesions. No other evidence of acne.
Diagnosis: Are we
dealing with pauci cystic acne or a reaction to HA fillers? It is known that
injected material can migrate and the literature suggests that HA reactions may be more common after viral infections.
This young woman was on the television news nightly. She is understandably concerned about these lesions and subsequent scarring once she in back in the public's eye.
1.Ofir Artzi et. al.
Delayed Inflammatory Reactions to Hyaluronic Acid Fillers: A Literature Review and
Proposed Treatment Algorithm. Clin Cosmet Investig Dermatol. 2020 May
2. Katie Beleznay et al. Delayed-onset nodules secondary to a smooth cohesive 20 mg/mL hyaluronic acid filler: cause and management. Dermatol Surg. 2015 Aug;41(8):929-39.